question-icon

What Causes Lump In The Throat After Quit Smoking?

default
Posted on Tue, 17 Oct 2017
Question: Hi:
I feel a hard rough lump when I swallow. It feels dry but rough almost like a ball of sand in my throat. I recently quit smoking and use to have a lot of phlegm and I remember having a lump in my throat but it did not hurt. Now it feels very hard, very dry, and very rough.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh (1 hour later)
Brief Answer:
Questions so that I can help:

Detailed Answer:
Hello and welcome,

Can you tell me, please, how long ago you quit smoking, and how many packs and years you smoked (number of packs and years).

Also, I see that you are taking Atripla. What is your current immune status: do you have low white blood cell count the last time you were checked?

Do you feel as though you have any drainage down your throat from your sinuses? Do you have any respiratory allergies such as to rag weed, etc? I know you wrote that the throat feels dry, but sometimes drainage doesn't come out via expectorated mucus.

I will write some information of what to do after I know a little more history - thanks.


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh (57 minutes later)
Hi Dr. Bonnie:

I am currently undetectable. My white blood cells are pretty good. My t-cells are over 300. I recently quit about 5 weeks ago because I had pneumonia (unrelated to HIV). My sinuses used to drain down my throat, and while not fully cleared I no longer feel a lot of drainage anymore. I smoked for 34 years and smoked about a pack a day for 25 years. I was told I was allergic to dust a child, but honestly I never let it bother me so I am even sure if I am allergic to it. I am unaware of any other allergies. I tried looking in a mirror at my throat and I thought I saw a white patch but when I looked gain later it looked pink again.

Thanks
XXXXXXX
doctor
Answered by Dr. Bonnie Berger-Durnbaugh (16 minutes later)
Brief Answer:
Information

Detailed Answer:
Hi XXXXXXX

The throat symptoms could be related to quitting smoking. After awhile there is increased movement of respiratory cilia and people do get some of these symptoms sometimes. Taking guaifenesin (a mucolytic) can sometimes help move the secretions along (you have to drink a lot of water for this to work). However, I think it would be a good idea to have this looked at by indirect laryngoscopy. It sounds like you tried to do this on your own, but its much easier to have a doctor do it!

Indirect laryngoscopy can be done by any ENT doctor, or a primary care doctor too if they have learned it. It's pretty simple. The doctor directs a light into your throat and hold a little round mirror on a long handle, the kind dentists use, to look down your throat. He/she may gently hold your tongue with a bit of gauze with the other hand to keep it out of the way. Some doctors will spray the back of your throat with anesthetic in case they accidentally touch your throat with the mirror and trigger the gag reflex, but I never bother with that. I've had it done to me (with no anesthetic) and it was just fine. Usually we ask the patient to make a high pitched "aaah" sound or take short breaths while doing this. With indirect laryngoscopy, we can see all the way down to the vocal chords. I am assuming that your lump feeling is above the level of your voice box.

This will sort it out. If you have a white patch below where you were able to see in the mirror, it's possible you have thrush (candida) and this is treatable with Nystatin/antiyeast meds. Having been on antibiotics within the past few weeks, plus the stress of illness (the pneumonia) can cause thrush. Even more so, corticosteroids can do this, and if you were on prednisone, solumedrol, or inhaled steroids, that can cause thrush.

So - do go in to have this looked at.


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh (1 hour later)
Thank you so much. I was given a steroid at the hospital. i believe it was prednisone. I will do as you suggest. Thanks again
XXXXXXX
doctor
Answered by Dr. Bonnie Berger-Durnbaugh (3 hours later)
Brief Answer:
Your welcome!

Detailed Answer:
Your welcome, and if you are willing, please let me know how you are doing after you've gone in to be seen.

Best regards,
Bonnie Berger-Durnbaugh, MD
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3134 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What Causes Lump In The Throat After Quit Smoking?

Brief Answer: Questions so that I can help: Detailed Answer: Hello and welcome, Can you tell me, please, how long ago you quit smoking, and how many packs and years you smoked (number of packs and years). Also, I see that you are taking Atripla. What is your current immune status: do you have low white blood cell count the last time you were checked? Do you feel as though you have any drainage down your throat from your sinuses? Do you have any respiratory allergies such as to rag weed, etc? I know you wrote that the throat feels dry, but sometimes drainage doesn't come out via expectorated mucus. I will write some information of what to do after I know a little more history - thanks.